Nebraska, 2007

Flash Flood and Hail in Nebraska, July 8 to 9, 2007

July 8 to 9, 2007 · NWS LBF · 8 events in 5 counties and zones

Severe storms initiated over Wheeler and Garfield Counties of North Central Nebraska during early evening hours on July 8th, producing nickel to golf ball sized hail. Additional storms moved into Southwest Nebraska by mid to late evening and a few isolated severe storms produced wind gusts of 52 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe storms initiated over Wheeler and Garfield Counties of North Central Nebraska during early evening hours on July 8th, producing nickel to golf ball sized hail. Additional storms moved into Southwest Nebraska by mid to late evening and a few isolated severe storms produced wind gusts of 52 knots. Heavy rainfall fell over flash flood prone areas of Frontier County with numerous reports of over 3 inches of rainfall received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 2:15 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 8, 2:15 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SUN JUL 8 2007

.SYNOPSIS...
SFC FRONT AT 20Z LOCATED ACROSS FAR SERN CWFA. TEMPS NEAR 90 MOST
AREAS. MID AFTN CONVECTION ONGOING IN SERN WY...NCTRL CO AND BLACK
HILLS REGION. THIS ACTIVITY WILL SPREAD EAST INTO WRN NEBRASKA BY
EARLY EVENING.

.SHORT TERM DISCUSSION...
PRECIP CHANCES WILL BE ON THE INCREASE TONIGHT AS DISTURBANCE DROPS
SOUTHEAST FUELING MAINLY ISOLATED THUNDERSTORMS PROPAGATING INTO
NWRN AREAS. ADDITIONAL FOCUS ALSO ALONG SURFACE FRONT...ALTHOUGH
THIS LIKELY TO BE SOUTHEAST OF OUR SERN ZONES. EVENING STORMS MAY
CONTAIN MARGINALLY SEVERE HAIL TO ONE INCH AND ISOLATED WIND
DAMAGE.

TEMPS TO REMAIN BELOW NORMAL IN THE LOWER TO MID 80S MONDAY AND
TUESDAY IN THE LOWER TO MID 80S WITH A LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY. FROPA TUESDAY FOLLOWED BY AGAIN COOLER HIGHS
IN THE LOWER TO MID 80S WEDNESDAY. SLIGHT CHANCE POPS WEDNESDAY AFTN
AND NIGHT NEAR AND SOUTH OF INTERSTATE 80.

.LONGER TERM DISCUSSION...FOR THURSDAY THROUGH SUNDAY.

AS UPPER RIDGE RETROGRADES BACK INTO THE WRN U.S. AND UPPER TROUGH
PERSIST ACROSS THE EAST...TEMPERATURES WILL START OUT IN THE LOWER
TO MID 80S THURSDAY...THEN WARM SLIGHTLY EACH DAY...SO THAT BY
SUNDAY...HIGHS TO REACH NORMAL LEVELS IN THE UPPER 80S/LOWER 90S.
ONLY FORECAST FOR SLIGHT CHC WILL BE IN THE ERN PNHDLE AND EXTREME
SW THURSDAY AND FRIDAY DURING THE LATE AFTERNOON AND EVENING.

&&

.AVIATION...
COLD FRONT MOVING ACROSS THE REGION HAS SHIFTED WINDS TO A NORTHERLY
COMPONENT TODAY. GENERALLY VFR CONDITIONS TO BE EXPECTED THE NEXT 24
HOURS...HOWEVER THIS EVENING INTO TONIGHT THUNDERSTORMS WILL BE
POSSIBLE AS THEY MOVE SOUTHEAST BEHIND THE COLD FRONT. BRIEF GUSTY
WINDS AND POSSIBLY SHORT LIVED MVFR CONDITIONS DUE TO REDUCED VSBYS
IN HEAVY RAINFALL OR LOWERING CIGS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR/MJM
Hazardous weather outlook, Jul 8, 2:48 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT SUN JUL 8 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT SUN JUL 8 2007 /248 PM MDT SUN JUL 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL CONTINUE TO SLOWLY MOVE SOUTHEAST ACROSS
CENTRAL PORTIONS OF THE STATE TONIGHT. THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO BE ISOLATED...HOWEVER A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND STRONG WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON MONDAY. WESTERN
NEBRASKA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LATE
AFTERNOON AND EVENING HOURS...WITH LARGE HAIL AND STRONG WINDS
AGAIN THE MAIN THREAT.

SEVERAL DISTURBANCES WILL MOVE ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK...CONTINUING A CHANCE FOR
THUNDERSTORMS...NEARLY EACH DAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 153 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Wheeler

When
July 8, 4:55 PM CST
Where
Wheeler County, 13 mi NW of Bartlett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.013, -98.729

Hail, Wheeler

When
July 8, 5:11 PM CST
Where
Wheeler County, 8 mi N of Bartlett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.996, -98.550

Hail, Wheeler

When
July 8, 5:37 PM CST
Where
Wheeler County, 10 mi NE of Bartlett
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.982, -98.413

Hail, Garfield

When
July 8, 7:44 PM CST
Where
Garfield County, 7 mi E of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -98.994

Hail, Garden

When
July 8, 6:45 PM MST
Where
Garden County, 11 mi SW of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.308, -102.480

Thunderstorm Wind, Lincoln

When
July 8, 9:10 PM CST
Where
Lincoln County, 9 mi SSE of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.710, -101.104

Thunderstorm Wind, Frontier

When
July 8, 9:55 PM CST
Where
Frontier County, 10 mi SW of Maywood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.568, -100.755

Flash Flood, Frontier

When
July 8, 11:00 PM CST to July 9, 1:00 AM CST
Where
Frontier County, Moorefield to 0.8 mi E of Moorefield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.680, -100.330

Heavy rainfall of 6 to 8 inches caused flash flooding with water flowing over roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45159, 45160, 45162, 45163, 45164, 45165, 45166, 64672.